Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 49, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Aug 10, 2016, 11:00 AM CDT for Gogebic County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2016, 11:00 AM CDT (16:00 UTC)
- Expired
- Aug 10, 2016, 11:33 AM CDT
- In force
- 33 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gogebic County, MI
The radar
The Duluth radar (KDLH), 178 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
738
WUUS53 KMQT 101600
SVRMQT
MIC053-101645-
/O.NEW.KMQT.SV.W.0049.160810T1600Z-160810T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1100 AM CDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GOGEBIC COUNTY IN WESTERN UPPER MICHIGAN...
* UNTIL 1145 AM CDT
* AT 1059 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VAN
BUSKIRK...OR 11 MILES SOUTHEAST OF IRONWOOD...MOVING EAST AT 35
MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN GOGEBIC COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
CHANEY LAKE...PRESQUE ISLE RESERVOIR AND POMEROY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
MARQUETTE.
IF ON OR NEAR ANY INLAND LAKES...IF YOU ARE ABLE GET AWAY FROM THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
PERSONS IN CAMPGROUNDS SHOULD SEEK STURDY SHELTER UNTIL THIS STORM
PASSES.
&&
LAT...LON 4641 9013 4641 8951 4623 8960 4633 9011
4634 9012 4635 9011 4638 9014
TIME...MOT...LOC 1559Z 286DEG 30KT 4631 9006
HAIL...1.00IN
WIND...60MPH
$$
JLA2 follow-up statements
339
WWUS53 KMQT 101621
SVSMQT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1121 AM CDT WED AUG 10 2016
MIC053-101645-
/O.CON.KMQT.SV.W.0049.000000T0000Z-160810T1645Z/
GOGEBIC MI-
1121 AM CDT WED AUG 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR SOUTH CENTRAL GOGEBIC COUNTY...
AT 1119 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WINCHESTER...OR 20 MILES SOUTHEAST OF IRONWOOD...MOVING EAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
POMEROY LAKE AND PRESQUE ISLE RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
MARQUETTE.
IF ON OR NEAR AN INLAND LAKE...IF POSSIBLE GET AWAY FROM THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
PERSONS IN CAMPGROUNDS SHOULD SEEK STURDY SHELTER UNTIL THIS STORM
PASSES.
&&
LAT...LON 4636 8983 4636 8953 4623 8960 4629 8990
TIME...MOT...LOC 1619Z 286DEG 30KT 4626 8982
HAIL...1.00IN
WIND...60MPH
$$
JLA166
WWUS53 KMQT 101633
SVSMQT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1133 AM CDT WED AUG 10 2016
MIC053-101643-
/O.CAN.KMQT.SV.W.0049.000000T0000Z-160810T1645Z/
GOGEBIC MI-
1133 AM CDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GOGEBIC COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN
AND LIGHTNING ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4636 8983 4636 8953 4623 8960 4629 8990
TIME...MOT...LOC 1630Z 286DEG 30KT 4623 8965
$$
JLAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:09 AM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Aug 10, 6:09 AM CDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Marquette MI 709 AM EDT WED AUG 10 2016 .SHORT TERM...(Today and tonight) Issued at 327 AM EDT WED AUG 10 2016 Weak cold front continues to make slow but steady progress southward across the forecast area tonight. A few showers and thunderstorms did develop along the boundary earlier across the Keweenaw and Ontonagon county, but they have since dissipated. The boundary will stall out across the southern sections of the area today. Surface ridging over Ontario should be enough to push some drier air into northern portions of the area today with north to northeast winds allowing for a cooler day along Lake Superior. As upper low moves out of the Pacific Northwest along the U.S./Canadian border increasing warm advection ahead of it should allow widespread shower and thunderstorms activity to break out across the northern plains into northern MN during the day today. A few showers and thunderstorms could make it into western Lake Superior and the western part of the U.P. by late this afternoon, but most areas will remain dry through the daytime today. As surface low moves eastward out of the plains tonight along stalled frontal boundary extending into the Upper Great Lakes, increasing low level jet focused into MN will allow for a widespread area of shower and thunderstorm activity to develop upstream of the U.P. The leading edge of this precipitation will push across Western Lake Superior during the overnight and extend from the Keweenaw to the western U.P. by daybreak Thursday. .LONG TERM...(Thursday through Tuesday) Issued at 320 AM EDT WED AUG 10 2016 Main fcst concerns in the medium/extended range wl focus on pops/ potential for some heavy rain on Thu/Thu ngt in the moist SW flow ahead of shrtwv moving thru the nrn Rockies. As this shrtwv sags into the Upper Lks over the weekend, some showers could linger as cooler air slowly arrives. Dry and pleasant wx wl return early next week as trailing hi pres builds over the area. Thu/Thu ngt...Shrtwv now over the nrn Rockies is fcst to move E thru the plains along the Cndn border, reaching near Lk Winnipeg by 12Z Fri. Although the sharper deep lyr qvector cnvgc associated with this shrtwv wl remain to the NW of Upr MI, moist SW flow ahead of this disturbance over stnry fnt thru the Ncentral Great Lks and under upr dvgc in RRQ of 100kt h3 jet max across SE Canada suggest a good bet for some badly needed rain arriving W to E on Thu. Drying aloft on the srn flank of the shrtwv near Lk Winnipeg wl tend to diminish pops over at least the W later on Thu night. Overall, the models have been inconsistent on their handling of the fcst details during this time. Recent runs of the Cndn model have been most consistent showing triple pt sfc lo pres moving the fnt across the U.P. on Thu night. Given the other model variability, tended toward the Cndn fcst scenario. Slow moving nature of the sfc lo pres along stnry fnt parallel to the WSW flow aloft in the presence of pwat near 2 inches /aoa 200 pct of normal/ continues to point toward the potential for some at least locally heavy rain. But uncertainty on the location of stnry fnt/track of sfc lo pres/deeper forcing and potential for convection dvlpg to the S that could disrupt mstr inflow still offers much uncertainty on the qpf and other fcst details. Although incrsg clds/shower chcs on Thu wl limit the diurnal temp increase over the W half, min temps on Thu ngt should wl be well above normal under the moist airmass. Fri thru Sun...Shrtwv near Lk Winnipeg at 12Z Fri is fcst to drift slowly to the ESE and to near the Upper Lks over the weekend. Although mid lvl drying on the srn flank of this shrtwv wl tend to diminish the more widespread rain on Fri, the general model trend has been to have this disturbance slide farther to the SE into the Great Lks, with weakening occluded fnt/lo pres trof lingering nearby. While the drier air in the mid lvls that overspreads the area on Fri wl reduce pcpn chcs, presence of weak lo pres trof under axis of lower h5 hgts wl offer at least the potential for some sct showers, especially during the aftn/evng hrs. As h85 temps slowly fall toward 10C over the weekend, expect a cooling trend. Mon thru Wed...As hgts begin to rise following the exit of the troffing in the Great Lks, sfc hi pres is fcst to build into the area early next week. Expect dry wx and pleasant temps on Mon/Tue under this hi pres. Some pcpn may return Tue ngt/Wed as another weak shrtwv aprchs and interacts with a warmer/moister SW flow in the wake of the slowly departing sfc hi pres. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 709 AM EDT WED AUG 10 2016 IFR cigs at SAW will improve this morning. Otherwise...expect mainly VFR conditions into Thursday morning. Upslope flow into SAW will likely produce VFR cigs again by late tonight. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 327 AM EDT WED AUG 10 2016 High pressure will build southward out of Ontario across most of Lake Superior today. North to northeast winds will be in the 10-20 knot range over the eastern lake today. Funneling and coastal convergence in the favorable northeasterly winds over the western lake will result in higher winds in the 20-25 knot range there. As low pres approaches from the W on Thu, plan on easterly winds up to 20kt across the entire lake. The low will pass across the Upper Great Lakes on Fri, followed by a wind shift to the n. Ne winds on Sat will tend to slowly diminish with the approach of trailing high pres. The high pres will settle into the Upper Great Lakes on Sun and persist into early next week. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...MZ LONG TERM...KC AVIATION...MZ MARINE...MZ
Hazardous weather outlook, Aug 10, 3:16 AM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 416 AM EDT WED AUG 10 2016 MIZ001>007-009>014-084-085-111100- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 416 AM EDT WED AUG 10 2016 /316 AM CDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE TODAY OVER WESTERN UPPER MICHIGAN AND THEN TONIGHT OVER ALL OF WEST AND CENTRAL UPPER MICHIGAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY AT TIMES OVER WEST AND CENTRAL UPPER MICHIGAN THURSDAY AND THURSDAY NIGHT. SOME OF THE STRONGER STORMS WILL DROP AT LEAST LOCALLY HEAVY RAIN...ESPECIALLY OVER THE WEST HALF THURSDAY AND THURSDAY EVENING. MORE THUNDERSTORMS ARE POSSIBLE ON FRIDAY INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-111100- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 416 AM EDT WED AUG 10 2016 /316 AM CDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE WEST HALF OF LAKE SUPERIOR THIS AFTERNOON AND ACROSS THE ENTIRE LAKE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY AT TIMES ON THURSDAY AND THURSDAY NIGHT. MORE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF LAKE SUPERIOR ON FRIDAY INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-111100- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 416 AM EDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY EVENING...MOST LIKELY ON THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. KC
In the hours before
Special weather statement, Aug 10, 10:25 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1025 AM CDT WED AUG 10 2016
MIZ009-101630-
GOGEBIC MI-
1025 AM CDT WED AUG 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOGEBIC COUNTY UNTIL
1130 AM CDT...
AT 1024 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM CEDAR WISCONSIN TO GLIDDEN WISCONSIN.
MOVEMENT WAS EAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
IRONWOOD...BESSEMER...WAKEFIELD...VAN BUSKIRK...THOMASTON...
AND CHANEY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.
&&
LAT...LON 4659 9042 4659 8984 4628 8986 4633 9011
4650 9022 4650 9027 4652 9028 4651 9032
4654 9031 4656 9034 4654 9035 4654 9040
4656 9042
TIME...MOT...LOC 1524Z 274DEG 33KT 4649 9051 4617 9052
JLAThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:04 PM CDT | Small Craft Advisory | MQT | 11 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.